Wyoming, 2013Damaging Winds in Wyoming, July 7, 2013
July 7, 2013 · NWS BYZ · 2 events in 1 county or zone
A weak mid-level short-wave moved across the Billings Forecast Area during the afternoon and evening hours of the 7th. Instability, moderate east/northeast mid-level flow producing deep-layer shear, combined with peak afternoon heating resulted in a few severe thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak mid-level short-wave moved across the Billings Forecast Area during the afternoon and evening hours of the 7th. Instability, moderate east/northeast mid-level flow producing deep-layer shear, combined with peak afternoon heating resulted in a few severe thunderstorms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 7, 3:07 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 7, 3:07 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
407 PM MDT SUN JUL 7 2013
.SHORT TERM...VALID FOR MON AND TUE...
MAIN FORECAST ISSUE IS SEVERE WX POTENTIAL THIS AFTERNOON/EVENING
AND AGAIN TOMORROW.
WATER VAPOR IMAGERY SHOWS WSW FLOW ALOFT WITH SHORTWAVE ENERGY
APPROACHING FROM THE GREAT BASIN. A STRONGER TROF CAN BE SEEN
ALONG THE PAC NW COAST...AND THIS FEATURE WILL BE A PLAYER FOR US
MONDAY AND MONDAY NIGHT. PWATS IN PLACE ARE QUITE HIGH AND IN THE
VICINITY OF AN INCH...PERHAPS A BIT HIGHER IN OUR EAST. LOW LEVEL
E-SE WINDS ARE INCREASING...PROVIDING GREATER SHEAR AND LOW LEVEL
MOISTURE THAN WE SAW ON SATURDAY...AND LATEST 850MB ANALYSIS
SUGGESTS NOSE OF 850MB DEWPTS TO +13C IN FAR SE MT. WE REMAIN
UNDER RRQ OF 60KT H3 JET TO OUR NORTH...THUS MODEST SYNOPTIC
ASCENT IS PRESENT. OVERALL INGREDIENTS ARE IN PLACE FOR SEVERE
WEATHER LATE THIS AFTN AND EVENING. RECENT HRRR RUNS AGREE WITH
THIS ASSESSMENT AND HAVE BEEN CONSISTENT.
CONVECTION BEGINNING TO INITIATE OVER OUR SW MTNS WITH A FEW
LIGHTNING STRIKES NOTED SOUTH OF LIVINGSTON. A LONE CELL HAS
EMERGED FROM THE CU FIELD SE OF BROADUS. WILL BE INTERESTING TO
SEE WHAT SERN CELL WILL DO OVER THE NEXT COUPLE HOURS...SFC TEMPS
NEAR THE MID 80S MAY BE ENOUGH TO BREAK CAP THAT HAS BEEN IN
PLACE. OTHERWISE FOCUS SHOULD BE IN OUR WEST AS ACTIVITY SPREADS
OFF THE HIGH TERRAIN...SHIFTING EAST OVER TIME.
GREATEST SEVERE POTENTIAL THIS AFTN AND EVENING WILL BE EAST OF
BILLINGS IN REGION OF GREATER INSTABILITY AND SHEAR...ESPECIALLY
AS LOW LEVEL JET KICKS IN THIS EVENING. FOR MONDAY...OUR ENTIRE
AREA WILL BE AT AN ELEVATED RISK FOR SEVERE STORMS DUE TO
COMBINATION OF ASCENT FROM PAC NW TROF AND SURFACE COLD FRONT.
LARGE HAIL AND DAMAGING WINDS MAIN THREATS. HEAVY RAIN WILL
CONTINUE TO BE A POSSIBILITY BOTH TODAY AND TOMORROW DUE TO THE
MOISTURE RICH AIRMASS IN PLACE.
PASSAGE OF TROF...SURGE OF DRIER AIR AND SHIFT TO NW FLOW ALOFT
WILL SIGNAL THE BEGINNINGS OF A PATTERN SHIFT ON TUESDAY...AS THE
MOIST AIRMASS FINALLY GETS CLEANED OUT. COULD BE SOME MORNING
SHOWERS ON TUESDAY ALONG PV MAX...BUT OTHERWISE EXPECT DRIER AND
MORE STABLE CONDITIONS AS COOLER SFC RIDGE BUILDS IN FROM THE NW.
HAVE LOWERED POPS TUESDAY AFTERNOON AND NIGHT.
AS FOR TEMPS...MONDAY WILL BE THE WARMER OF THE NEXT TWO DAYS...
WITH PREFRONTAL CONDITIONS PERHAPS ALLOWING FOR TEMPS NEAR 90F.
TUESDAY WILL BE POSTFRONTAL AND COOLER WITH UPPER 70S TO MID 80S
FOR HIGHS...OR A LITTLE BELOW NORMAL.
JKL
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
MINIMAL CHANGES TO THE EXTENDED PERIOD...DUE IN LARGE PART TO
MODEL INCONSISTENCY FOR LATTER PORTIONS OF THE PERIOD.
THE PERIOD BEGINS WED UNDER AN UPPER LEVEL RIDGE...SO EXPECT HOT
AND MAINLY DRY CONDITIONS. MODELS DO SHOW SOME SHORTWAVE ACTIVITY
ROUNDING THE RIDGE...WITH SE LOW LEVEL FLOW OVER SOUTHEAST MONTANA
LATE WED AFTN/EVE...SO I KEPT A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST ACROSS THE SE. RIDGING DOMINATES
THROUGH MUCH OF THE DAY THURS...SO HOT AND DRY CONDITIONS WILL
AGAIN BE THE RULE. A WEAK COLD FRONT...ALONG WITH SHORTWAVE
ACTIVITY...WILL MOVE ACROSS THE REGION THURS NIGHT...SO WE MAY SEE
SOME CONVECTIVE ACTIVITY THURS EVE/NIGHT OVER THE WESTERN
MOUNTAINS...AND OVER THE EAST...WHERE SHEAR IS BETTER AND THE
ATMOSPHERE IS LESS CAPPED. FRI LOOKS TO BE A TAD COOLER BEHIND THE
FRONT...BUT STILL QUITE WARM.
MODEL SOLUTIONS DIVERGE SAT AND SUN. THE ECMWF BRINGS ANOTHER
COLD FRONT THROUGH THE REGION SAT AND KEEP THE REGION UNDER THE
INFLUENCE OF A WEAK UPPER LEVEL TROF SUN. MEANWHILE...THE GFS
KEEPS THE AREA MAINLY UNDER THE INFLUENCE OF SOUTHWESTERLY FLOW
ALOFT AROUND AN UPPER LEVEL RIDGE. BECAUSE OF THE LARGE MODEL
DIFFERENCES...I LEFT THE FORECAST FROM SAT TO THE END OF THE
EXTENDED PRETTY MUCH AS I INHERITED IT.
TEMPS WED AND THURS LOOK TO BE IN THE MID 80S TO MID 90S...WITH
SLIGHTLY COOLER WEATHER FRI. NOT QUITE SURE WHAT TEMPS WILL BE SAT
AND SUN. IF THE GFS IS CORRECT...UPPER 80S TO 90S. IF THE ECMWF
IS CORRECT...UPPER 70S TO MID 80S. FOR NOW...KEPT SAT AND SUN
TEMPS IN THE MID 80S TO AROUND 90...SORT OF A BLEND OF THE GFS AND
ECMWF. STC
&&
.AVIATION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHERN AND
WESTERN PORTIONS OF THE REGION...AND MOVE EASTWARD THROUGH THE
LATE AFTERNOON/EVENING HOURS. SOME OF THE STORMS WILL CONTAIN
HAIL AND ERRATIC...GUSTY WINDS AND HEAVY PRECIP...WHICH MAY
PRODUCE BRIEF IFR/LIFR FLIGHT CONDITIONS. VFR CONDITIONS WILL
PREVAIL OUTSIDE OF THUNDERSTORMS. MORE THUNDERSTORMS ARE
ANTICIPATED ACROSS THE REGION TOMORROW AFTERNOON/EVENING AHEAD OF
A COLD FRONT. STC
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 062/089 061/084 059/091 064/094 064/090 061/091 060/089
43/T 32/T 11/U 11/B 22/T 22/T 22/T
LVM 053/088 050/085 048/091 056/094 052/090 051/091 050/089
43/T 31/B 11/U 11/B 22/T 22/T 22/T
HDN 060/091 061/085 056/092 064/095 064/091 061/092 060/090
43/T 32/T 11/U 11/B 22/T 22/T 22/T
MLS 065/088 062/084 059/092 066/095 063/090 062/091 061/089
44/T 53/T 11/U 12/T 22/T 22/T 22/T
4BQ 061/090 060/084 056/090 062/093 063/089 061/090 060/088
53/T 43/T 11/U 12/T 22/T 22/T 33/T
BHK 060/084 060/079 055/086 061/089 063/085 062/086 061/084
54/T 54/T 12/T 22/T 22/T 22/T 33/T
SHR 056/090 056/083 052/089 059/093 058/089 056/090 055/088
43/T 32/T 11/U 11/U 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR ZONES 28>42-56>58-63>68.
WY...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 7, 1:36 PM MST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
236 PM MDT SUN JUL 7 2013
MTZ028>042-056>058-063>068-WYZ098-099-082045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
236 PM MDT SUN JUL 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATE THIS
AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE AND PRODUCE LARGE
HAIL...STRONG WINDS AND HEAVY RAINFALL. THE GREATEST POTENTIAL FOR
SEVERE STORMS WILL BE EAST AND SOUTH OF BILLINGS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON THROUGH MONDAY
NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...
DAMAGING WINDS...AND VERY HEAVY RAIN. THOSE WITH OUTDOOR
ACTIVITIES SHOULD KEEP A CLOSE EYE ON THE SKY...MONITOR LOCAL
WEATHER UPDATES AND HAVE A PLAN TO GET TO SHELTER SHOULD STORMS
APPROACH.
A COLD FRONTAL PASSAGE MONDAY NIGHT WILL BE FOLLOWED BY DRIER AND
MORE STABLE CONDITIONS ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JKL
In the hours before
Special weather statement, Jul 7, 4:10 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
510 PM MDT SUN JUL 7 2013
MTC107-072345-
WHEATLAND MT-
510 PM MDT SUN JUL 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEATLAND COUNTY UNTIL
545 PM MDT...
AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES WEST OF JUDITH GAP...MOVING EAST AT
15 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JUDITH GAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY AFTERNOON FOR NORTH CENTRAL WYOMING AND SOUTHEAST MONTANA.
LAT...LON 4671 10987 4671 10984 4669 10982 4670 10968
4668 10965 4660 10962 4664 11011 4672 11014
4675 11010 4674 11001 4675 10996
TIME...MOT...LOC 2308Z 256DEG 12KT 4670 11003
CHAMBERSSpecial weather statement, Jul 7, 4:11 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
511 PM MDT SUN JUL 7 2013
MTC003-075-087-103-080000-
POWDER RIVER MT-BIG HORN MT-ROSEBUD MT-TREASURE MT-
511 PM MDT SUN JUL 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POWDER RIVER...EASTERN
BIG HORN...EASTERN ROSEBUD AND SOUTHEASTERN TREASURE COUNTIES UNTIL
600 PM MDT...
AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES
SOUTHEAST OF CUSTER TO 11 MILES EAST OF LODGE GRASS...OR ALONG A LINE
EXTENDING FROM 17 MILES NORTHEAST OF HARDIN TO 34 MILES NORTH OF
SHERIDAN...AND MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLSTRIP...LAME DEER...BUSBY...ASHLAND...STACEY...KIRBY...MUDDY...
BIRNEY AND ROSEBUD BATTLEFIELD PARK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY AFTERNOON FOR NORTH CENTRAL WYOMING AND SOUTHEAST MONTANA.
LAT...LON 4626 10652 4533 10617 4518 10717 4600 10755
TIME...MOT...LOC 2308Z 251DEG 42KT 4592 10738 4527 10713
BORSUM
Local storm report, Jul 7, 4:16 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
516 PM MDT SUN JUL 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
07/07/2013 M63 MPH PARK MT ASOS
&&
VICKIESLocal storm report, Jul 7, 4:20 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
520 PM MDT SUN JUL 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND GST 2 WSW LIVINGSTON 45.65N 110.60W
07/07/2013 M60 MPH PARK MT DEPT OF HIGHWAYS
&&
VICKIESSpecial weather statement, Jul 7, 4:21 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
521 PM MDT SUN JUL 7 2013
MTC003-009-111-072345-
BIG HORN MT-CARBON MT-YELLOWSTONE MT-
521 PM MDT SUN JUL 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BIG HORN...CENTRAL CARBON
AND SOUTHWESTERN YELLOWSTONE COUNTIES UNTIL 545 PM MDT...
AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FROMBERG...OR 17 MILES NORTHEAST OF RED
LODGE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRIDGER...PRYOR...JOLIET...FROMBERG...SILESIA...ROBERTS...EDGAR...
EAST BRIDGER...ROCKVALE AND BOYD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY AFTERNOON FOR NORTH CENTRAL WYOMING AND SOUTHEAST MONTANA.
LAT...LON 4523 10899 4540 10921 4568 10871 4543 10843
TIME...MOT...LOC 2317Z 236DEG 32KT 4535 10898
BORSUM
Special weather statement, Jul 7, 4:32 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
532 PM MDT SUN JUL 7 2013
MTC107-080000-
WHEATLAND MT-
532 PM MDT SUN JUL 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHEATLAND COUNTY UNTIL
600 PM MDT...
AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARLOWTON...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARLOWTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY AFTERNOON FOR NORTH CENTRAL WYOMING AND SOUTHEAST MONTANA.
LAT...LON 4632 10985 4640 11005 4665 11005 4665 10961
4654 10953
TIME...MOT...LOC 2331Z 223DEG 27KT 4644 10987
CHAMBERSThunderstorm Wind, Sheridan
- When
- July 7, 4:40 PM MST
- Where
- Sheridan County, 5.61 mi N of Banner
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.680, -106.850
A wind gust of 65 mph was estimated 5 miles north of Banner.
Thunderstorm Wind, Sheridan
- When
- July 7, 4:50 PM MST
- Where
- Sheridan County, 8.79 mi NNE of Wyarno
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.930, -106.680
A wind gust of 60 mph was estimated 11 miles southeast of Decker.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, July 7 to 8, 20131 death · 1.75 in hail · 14 events
- Excessive Heat in New York, July 7 to 8, 20131 death · 1 event
- Flash Flooding in Vermont, July 7 to 10, 2013$625,000 · 10 events
- Damaging Winds in Pennsylvania, July 7, 2013$125,000 · 61 kt wind · 31 events
- Flash Flooding in New York, July 7 to 8, 2013$230,000 · 10 events
- Hail in Nebraska, July 7, 2013$265,000 · 1.75 in hail · 6 events
- Damaging Winds in West Virginia, July 7, 2013$148,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Wisconsin, July 7 to 8, 2013$99,000 · 65 kt wind · 6 events
- Lightning Strike in Guam, July 7, 2013$50,000 · 1 event
- Hail and Damaging Winds in New Jersey, July 7, 2013$34,000 · 1.75 in hail · 6 events
- Damaging Wind in Connecticut, July 7, 2013$30,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in South Dakota, July 7, 2013$17,000 · 61 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453365, 453364.